(ĐTĐ) – Elderly hypertensive patients may be at higher risk of hip fractures in the first 45 days after starting antihypertensive drug therapy, according to research.
Canadian researchers linked a cohort of 301,591 newly treated hypertensive rest home residents (mean age, 81 years) to the records of 1,463 hip fractures between 1 April 2000 to 31 March 2009. They analyzed the risk during the first 45 days following therapy initiation, with equal control periods before and after that and a total of 450-day observation period. [Arch Intern Med 2012; doi:10.1001/2013.jamainternmed.469]
The outcome was the first occurrence of a proximal femoral fracture during the risk period. The researchers found a 43 percent increased risk of having a hip fracture during the risk period compared with the control periods (incidence rate ratio [IRR], 1.43; 95% confidence interval [CI], 1.19 -to 1.72).
Initiating antihypertensive drugs such as thiazide diuretics, angiotensin II converting enzyme (ACE) inhibitors, angiotensin II receptor blockers (ARBs) or calcium channel blockers in the elderly is already associated with an immediate increased risk of falls. The study sought to find out the immediate risk of hip fracture.
Adjusting for age and use of other medications implicated in falls, such as psychotropic drugs, did not change the risk. The relationship was generally consistent for all classes of antihypertensive drugs (IRRs, 1.30 to 1.58), although it reached statistical significance only for ACE inhibitors (IRR, 1.53, 95% CI, 1.12 to 2.10) and β-blockers (IRR, 1.58, 95% CI, 1.01 to 2.48).,
Dr. Kenneth Ng Kwan Chung, cardiologist at Novena Heart Centre in Singapore, said physicians know that ACE inhibitors can cause first dose hypotension, especially in patients who are already on diuretics. But it is not clear why β-blockers were also implicated in the study.
”Elderly patients are more likely to have sick sinus syndrome and β-blockers may cause severe bradycardia and then fainting and falls [leading to fracture],” explained Ng.
Asian patients are usually frailer and smaller sized than their Western counterparts, which might make the effect of antihypertensive medications more marked in them, he said, adding that physicians should start with the lowest possible dose of one medication and first check for postural hypotension, particularly when starting ACE inhibitors and β-blockers in elderly patients.
”Check the heart rate before starting β-blockers…and educate the patient to get up slowly out of the bed or chair. Wait for any giddiness or instability to subside before taking the next few steps to walking. Ask a family member to watch over them when they get up in the middle of the night,” said Ng.
Patients could also monitor their blood pressure at home and send the readings to their family doctor, who can then advise them on the dose reduction or discontinuation of the medication if the blood pressure goes too low, he concluded.
(Lưu ý: Việc đáp ứng với các liệu trình điều trị, máy, thiết bị trợ giúp là khác nhau tùy thuộc cơ địa mỗi người !
Những thông tin y học trên website chỉ mang tính tham khảo, bạn không được tự ý áp dụng nếu chưa được sự chỉ dẫn của thầy thuốc !)